Alert archive / Colorado / Flash Flood Warnings in 2008

Flash Flood Warning 15, NWS Goodland, KS

July 2, 2008Kit Carson County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 2, 2008, 9:48 PM MDT for Kit Carson County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2008, 9:48 PM MDT (03:48 UTC)
Expired
Jul 2, 2008, 11:56 PM MDT
In force
2 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
3520 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 030348
FFWGLD
COC063-030645-
/O.NEW.KGLD.FF.W.0015.080703T0348Z-080703T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
948 PM MDT WED JUL 2 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
  THIS INCLUDES THE CITIES OF...SEIBERT...FLAGLER...

* UNTIL 1245 AM MDT

* AT 939 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

THE HEAVIEST RAIN FROM THIS STORM HAS FALLEN AROUND 5 MILES NORTH OF 
FLAGLER AND TO THE WEST OF HIGHWAY 36.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3922 10273 3922 10312 3956 10315 3956 10289

$$

JRM
3 follow-up statements
000 
WGUS73 KGLD 030352
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
952 PM MDT WED JUL 2 2008

COC063-030645-
/O.CON.KGLD.FF.W.0015.000000T0000Z-080703T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KIT CARSON CO-
952 PM MDT WED JUL 2 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM MDT FOR
NORTHWESTERN KIT CARSON COUNTY...

AT 948 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER 
MAINLY RURAL AREAS OF THE INDICATED COUNTY....MAINLY TO THE NORTH OF 
FLAGLER AND TO THE WEST HIGHWAY 59.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3922 10273 3922 10312 3956 10315 3956 10289

$$

JRM
000 
WGUS73 KGLD 030440
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1039 PM MDT WED JUL 2 2008

COC063-030645-
/O.CON.KGLD.FF.W.0015.000000T0000Z-080703T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KIT CARSON CO-
1039 PM MDT WED JUL 2 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM MDT FOR
NORTHWESTERN KIT CARSON COUNTY...

AT 1034 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA. HEAVY RAIN ALSO FELL OVER A PORTION OF INTERSTATE 70 BETWEEN 
MILE MARKER 402 AND 408 WITH FLOODING POSSIBLE IN THIS AREA.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER 
MAINLY RURAL AREAS OF THE INDICATED COUNTY. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3922 10273 3922 10312 3956 10315 3956 10289

$$

JRM
000 
WGUS73 KGLD 030556
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1156 PM MDT WED JUL 2 2008

COC063-030606-
/O.CAN.KGLD.FF.W.0015.000000T0000Z-080703T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KIT CARSON CO-
1156 PM MDT WED JUL 2 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN KIT
CARSON COUNTY...

HEAVY RAIN HAS ENDED ACROSS THE AREA AND THE FLASH FLOODING THREAT 
HAS DIMINISHED.

LAT...LON 3922 10273 3922 10312 3956 10315 3956 10289

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 9:31 PM MDT, 17 minutes earlier.

Area forecast discussion, Jul 2, 9:31 PM MDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
931 PM MDT WED JUL 2 2008

.DISCUSSION...
840 PM MDT TUE JUL 2 2008

UPDATED GRIDS AND ZONES TO TAKE OUT EVENING WORDING
AND ADJUST POPS UP IN THE WEST TO TAKE CARE OF LINE OF STORMS
MOVING INTO EASTERN COLORADO. BOTH THE 00Z NAM AND THE GFS STILL
INDICATE PRECIPITATION MOVING INTO THE NORTHWEST PART OF THE
FORECAST AREA DURING THE OVERNIGHT PERIOD WITH LESS CHANCES IN THE
EASTERN FORECAST AREA.

FS

&&

.AVIATION...
931 PM MDT TUE JUL 2 2008

FOR THE 00Z TAFS AMENDED...A STRATUS CIG AT 1500 FT SHOULD PERSIST AT
KGLD THE REST OF TONIGHT WITH MVFR CONDTIONS. AFTER 05Z THERE IS A
CHANCE OF THUNDERSTORMS AT KGLD AND AFT 08Z AT KMCK AS A SHORTWAVE
MOVES SOUTHEAST OUT OF WYOMING. THIS SHOULD RESULT IN MVFR
CONDITIONS AT KMCK AS WELL. THUNDERSTORMS SHOULD LAST UNTIL AROUND
10Z. VFR CONDITIONS RESUME THURSDAY MORNING AFTER 15Z WITH A
SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON.

FS

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Jul 2, 10:10 AM MDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1010 AM MDT WED JUL 2 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1010 AM MDT WED JUL 2 2008 /1110 AM CDT WED JUL 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND BECOME MORE NUMEROUS THIS EVENING AS A COLD FRONT MOVES OVER
THE REGION. SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THURSDAY AND FRIDAY.
AFTER A BREAK OVER THE WEEKEND...THUNDERSTORM CHANCES WILL RETURN
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 2, 8:48 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
848 PM MDT WED JUL 2 2008

COZ090-030315-
YUMA COUNTY-
848 PM MDT WED JUL 2 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 844 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF ECKLEY...AND MOVING
SOUTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 225 AND 259.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:14 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson61 min
Jul 2, 9:02 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma58 min
Jul 2, 9:11 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson79 min
Jul 2, 9:59 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma76 min

Nearby

Flash Flood Warnings in Colorado, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.